Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 78, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 12, 2005, 6:03 PM EDT for Calhoun County, Kalamazoo County, Michigan. It was in force for 57 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2005, 6:03 PM EDT (22:03 UTC)
- Expired
- Jul 12, 2005, 7:00 PM EDT
- In force
- 57 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Calhoun County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 65 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 6:08 PM EDT | TSTM WND DMG | 3 S Battle Creek, MI | SEVERAL TREES KNOCKED DOWN AROUND 6 MILE AND B DRIVE...ESTIMATED 60 MPH WINDS |
| Jul 12, 6:12 PM EDT | TSTM WND DMG | Lakeview, MI | LOCAL MEDIA RECEIVED A REPORT OF NUMEROUS TREES DOWN IN LAKEVIEW |
| Jul 12, 6:15 PM EDT | TSTM WND DMG | 5 N Battle Creek, MI | SEVERAL TREES DOWN IN THE TOWN OF BEDFORD |
| Jul 12, 6:30 PM EDT | TSTM WND DMG | Richland, MI | 1 TREE KNOCKED DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1954 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 122204
SVRGRR
MIC025-077-122300-
/O.NEW.KGRR.SV.W.0078.050712T2203Z-050712T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
603 PM EDT TUE JUL 12 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 700 PM EDT
* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED JUST SOUTH OF BATTLE
CREEK...AND MOVING NORTHWEST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RENTON...SPRINGFIELD AND OAK PARK AROUND 610 PM EDT
CLIMAX AND FORT CUSTER AROUND 615 PM EDT
LEVEL PARK AROUND 620 PM EDT
AUGUSTA AROUND 630 PM EDT
GALESBURG AND HOWLANDSBURG AROUND 640 PM EDT
DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4230 8554 4239 8545 4242 8544 4242 8530
4238 8524 4238 8523 4228 8506 4213 8518
4227 8556
$$
MJS2 follow-up statements
000
WWUS53 KGRR 122233
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT TUE JUL 12 2005
MIC025-122240-
/O.CAN.KGRR.SV.W.0078.000000T0000Z-050712T2300Z/
CALHOUN MI-
632 PM EDT TUE JUL 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY HAS BEEN
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
ANY REPORTS OF SEVERE WEATHER RELATED DAMAGE SHOULD BE REPORTED TO
LOCAL LAW ENFORCEMENT.
LAT...LON 4230 8554 4239 8545 4242 8544 4242 8531
4238 8531 4220 8532 4227 8556
$$
MIC077-122300-
/O.CON.KGRR.SV.W.0078.000000T0000Z-050712T2300Z/
KALAMAZOO MI-
632 PM EDT TUE JUL 12 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KALAMAZOO
COUNTY UNTIL 700 PM EDT...
AT 630 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR YORKVILLE...OR ABOUT 8 MILES NORTHEAST OF
EASTWOOD...AND MOVING NORTHWEST AT 30 MPH.
THIS STORM HAS A HISTORY OF PRODUCING DOWNED TREES AND POWER LINES.
LAT...LON 4230 8554 4239 8545 4242 8544 4242 8531
4238 8531 4220 8532 4227 8556
$$
BEACHLER000
WWUS53 KGRR 122300
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
657 PM EDT TUE JUL 12 2005
MIC077-122307-
/O.EXP.KGRR.SV.W.0078.000000T0000Z-050712T2300Z/
KALAMAZOO MI-
657 PM EDT TUE JUL 12 2005
...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY HAS BEEN
ALLOWED TO EXPIRE...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.
FREQUENT LIGHTNING AND BRIEFLY HEAVY RAIN CAN STILL BE EXPECTED FROM
THIS THUNDERSTORM ACROSS NORTHWEST PARTS OF KALAMAZOO COUNTY.
ANY REPORTS OF SEVERE WEATHER SHOULD BE REPORTED TO
LOCAL LAW ENFORCEMENT.
LAT...LON 4230 8554 4239 8545 4242 8544 4242 8531
4238 8531 4220 8532 4227 8556
$$
MJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:55 PM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 12, 3:55 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 355 PM EDT TUE JUL 12 2005 .SHORT TERM... THE WEATHER IN THE SHORT TERM WILL BE DOMINATED BY A VERTICALLY STACKED AND NEARLY STATIONARY LOW PRESSURE SYSTEM SPINNING OVER SRN IL/IN. THE BULK OF THE PCPN WITH THIS FEATURE WILL REMAIN SOUTH OF MI... ALTHOUGH A FEW ISOLATED/SCATTERED SHOWERS ARE STILL EXPECTED IN SW MI. CERTAINLY NOT A DROUGHT BUSTER THOUGH. SOME DIURNAL ENHANCEMENT TO THE CONVECTION IS LIKELY DURING THE AFTERNOON AND EVENING HOURS WHEN CAPES ARE PROGGED TO BE BETWEEN 1000 AND 2000 J/KG. NO SEVERE WEATHER IS EXPECTED DUE TO WEAK WIND FIELDS ALOFT AND LACK OF COLD AIR AT H5. PATTERN IS VERY STAGNANT WITH TROPICAL AIR MASS IN PLACE AND THE JET STREAM SITUATED WELL NORTH IN CANADA. LOCALLY HEAVY/BRIEF DOWNPOURS ARE POSSIBLE THOUGH WITH PRECIPITABLE WATER VALUES NEAR 2 INCHES. CLOUD COVER AND TEMP FCST IS DIFFICULT SINCE CLOUD SHIELD NORTH OF THE LOW IS NOT THICK AND EXPANSIVE. IN FACT A LARGE WEDGE OF CLEARING AFFECTED THE SRN CWFA TODAY. THIS ALLOWED TEMPS TO REACH NEAR 90 AND A BAND OF SFC BASED CONVECTION TO DEVELOP ALONG I-94. MEANWHILE TEMPS ACROSS THE NRN CWFA HAVE HELD NEAR 80 WHERE CLOUD COVER HAS BEEN PERSISTENT. WILL GENERALLY RUN WITH PARTLY CLOUDY CONDITIONS THROUGH THE PERIOD. ON THURSDAY NIGHT AND FRIDAY A SURFACE HIGH SLIDES SE ACROSS THE LAKE SUPERIOR REGION. THUS HAVE REMOVED THE SMALL SHOWER THREAT IN THE NRN THIRD OF THE CWFA DURING THIS TIME...WHEN DEW POINTS ARE PROGGED TO LOWER DUE TO A STRENGTHENING LOW LEVEL NE FLOW. .LONG TERM... THE PRIMARY FORECAST CHALLENGE IN THE EXTENDED PERIODS IS THE PRECIPITATION POTENTIAL AND TIMING. SINCE THE MODELS ARE NOT IN VERY GOOD AGREEMENT THROUGH THE EXTENDED PERIODS... WILL REMAIN CLOSE TO THE PREVIOUS FORECAST WITH SMALL CHANGES FOR COLLABORATION. MOISTURE FROM THE GULF WILL CONTINUE TO BE MOVED INTO THE REGION BY THE CIRCULATION AROUND THE REMNANTS OF DENNIS. THE REMNANTS SHOULD PASS BY TO THE SOUTH SATURDAY... RESULTING IN A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY EVENING THROUGH SATURDAY. OTHERWISE... NO SIGNIFICANT WEATHER MAKER WILL CROSS THE AREA IN THIS STAGNANT SETUP UNTIL A COLD FRONT SWEEPS IN EARLY NEXT WEEK. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MEADE IOD
Hazardous weather outlook, Jul 12, 5:28 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 528 PM EDT TUE JUL 12 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-131055- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 528 PM EDT TUE JUL 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS EVENING AND TONIGHT NUMEROUS THUNDERSTORMS MAINLY ALONG THE INTERSTATE 94 CORRIDOR WILL CREATE LOCALLY HEAVY RAIN...SOME FREQUENT LIGHTNING AND THE POTENTIAL WIND GUSTS TO 40 MPH. A FEW LOCATIONS COULD RECEIVE AN INCH OF RAIN IN AN HOUR. SEVERE WEATHER IS NOT FORECASTED WITH THESE THUNDERSTORMS. THE MAIN STORM MOTION WILL BE NORTHWEST AT 10 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AS TROPICAL MOISTURE MOVES UP FROM THE SOUTH. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A COLD FRONT WILL MOVE INTO LOWER MICHIGAN ON MONDAY...AND SOME STRONG THUNDERSTORMS COULD RESULT...DEPENDING ON THE TIMING OF THE FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. OSTUNO MEADE MJS
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.